Nebraska, 2012

Hail in Nebraska, May 1 to 2, 2012

May 1 to 2, 2012 · NWS OAX · 5 events in 3 counties and zones

Thunderstorms developed along a front that moved into eastern Nebraska before stalling. Instability was high enough so that several of these storms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along a front that moved into eastern Nebraska before stalling. Instability was high enough so that several of these storms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 5:34 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 1, 5:34 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
634 PM CDT TUE MAY 1 2012

.AVIATION...
00Z TAFS FOR KOMA...KLNK...AND KOFK.

CURRENT LINE OF CONVECTION TRACKING NORTH OF TAF SITES BUT
SOME CHANCE FOR KOFK AND KOMA IN 02Z-06Z TIME FRAME. OTHERWISE
SOME POTENTIAL FOR IFR CIGS DEVELOPING AFTER 09Z AS FRONT STALLS
OVER THE AREA AND WINDS BECOME LIGHT WITH RATHER MOIST LOW LEVELS
INDICATED EAST OF THE BOUNDARY. CONDITIONS IMPROVE TO VFR AFTER
13Z WITH INCREASING SOUTH WINDS BY 19Z.

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT TUE MAY 1 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY

GOING FCST IS IN GOOD SHAPE...ONLY MINOR TWEAKS MADE. MAIN CONCERN
THEN CONTINUES TO BE PINNING DOWN AREAL COVERAGE OF SVR STORM
ACTIVITY THIS EVENING. AS OF NOW IT APPEARS THAT THE UPPER MIDWEST
WILL BE PRIME FOR SVR STORMS IN ASSOCIATED WITH LIFTING WARM FRONT...
WITH ANOTHER AREA OF RISK ASSOCIATED WITH COOL FRONT CURRENTLY
DROPPING THRU THE DAKOTAS. HRRR AND RAP SOLUTIONS HAVE BEEN RATHER
CONSISTENT TODAY SUGGESTING LINE OF CONVECTION MOVING INTO THE NRN
CWA BY EARLY EVENING. ESRH AROUND 360 M2/S2 AND MUCAPES 2000 J/KG OR
SO SHOULD BE ENOUGH TO POP SOME SVR MAINLY OVER NORTHEAST NEB.
AMPLIFYING TROF DIG OVER THE WRN CONUS WILL REPLACE THE NEAR-ZONAL
FLOW WITH LOW AMPLITUDE UPPER RIDGE GRADUALLY BUILDING OVER THE
PLAINS. THIS WILL ACT TO HINDER BNDRY PROGRESSION ANY FARTHER SOUTH
AND KEEP IT INVOF THE CWA. ON WEDNESDAY...MUCAPES INCREASE TO 4500
J/KG BY AFTERNOON BUT DEEP LAYER SHEAR IS MORE FOCUSED NORTH. THUS
NORTHEAST NEB MAY BE UNDER THE GUN AGAIN LATE WEDNESDAY
AFTN/EVENING. THURSDAY THROUGH FRIDAY MODELS PROG SEVERAL IMPULSES
EJECTING OUT OF THE SOUTHWESTERN STATES MAY HELP DESTABILIZE ENOUGH
TO POP OFF ADDITIONAL CONVECTION.

DEE

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

FAIRLY ACTIVE WEATHER PATTERN SHOULD CONTINUE INTO EARLY NEXT WEEK
AS UPPER TROUGH REMAIN TO OUR WEST...EJECTING WAVES OF ENERGY INTO
THE PLAINS.

WARM ADVECTION FRIDAY NIGHT MAY SPARK THUNDERSTORMS OVER THE
NORTHERN CWA...NORTH OF A EAST-WEST WARM FRONT BISECTING OUR AREA.
THOSE SHOULD MOVE ON OFF TO THE NORTHEAST FAIRLY QUICKLY SATURDAY
MORNING...LEAVING OUR CWA IN A VERY UNSTABLE AIRMASS BY SATURDAY
AFTERNOON. CAPPING UNDER WEAK MID LEVEL RIDGE MAY PRECLUDE
DEVELOPMENT MUCH OF THE DAY...MOST LIKELY WAITING FOR LOWERING
HEIGHTS AS RIDGE SLIDES EAST SATURDAY EVENING. THUNDERSTORMS ARE
GOOD BET THEN...ESPECIALLY IN THE NORTH WHERE A COLD FRONT WILL BE
APPROACHING OVERNIGHT.

THAT FRONT WILL DRIFT ACROSS THE AREA SUNDAY...MAINTAINING A FAIRLY
HIGH CHANCE FOR CONTINUING RAIN AND THUNDER. COOLER AIR WILL
FOLLOW...BUT THE CHANCE FOR RAIN OR SHOWERS WILL STILL EXIST AS
MOIST SOUTHWEST FLOW ALOFT RIDES OVER COOL SURFACE LAYER. THIS
PATTERN PERSISTS THROUGH TUESDAY.

TEMPERATURES LOOK WARM SATURDAY WITH SOUTHERLY FLOW AND MORE
HUMIDITY. HAVE HIGHS IN THE 80S THEN. RAIN AND COLD FRONTAL PASSAGE
WILL COOL HIGHS INTO THE 70S SUNDAY...THEN ONLY 60S FOR MONDAY AND
TUESDAY INFLUENCED BY NORTH TO EAST LOW LEVEL WIND COMPONENT.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, May 1, 4:04 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT TUE MAY 1 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
504 PM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
NORTHEAST NEBRASKA THIS EVENING...MAINLY AFTER 7 PM. THE
THUNDERSTORMS WILL CONTINUE MOVING EAST SOUTHEAST INTO EAST
CENTRAL NEBRASKA AND WESTERN IOWA MAINLY AFTER 9 PM. DUE TO
FAVORABLE INSTABILITY AND SHEAR...SOME OF THESE THUNDERSTORMS MAY
BE SEVERE THIS EVENING AND EARLY TONIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THE THUNDERSTORMS. NEAR OR
AFTER MIDNIGHT ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
SOUTHEAST NEBRASKA WITH THE THREAT OF LARGE HAIL. THE SEVERE
WEATHER THREAT IS EXPECTED TO END BY 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN
POSSIBLE ON WEDNESDAY WITH A STALLED FRONTAL BOUNDARY IN THE AREA.
THE MOST LIKELY TIME FOR SEVERE WEATHER ON WEDNESDAY WILL BE AFTER
4 PM. THE MAIN THREAT AREA FOR SEVERE WEATHER ON WEDNESDAY WILL BE
ALONG AND NORTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS
WILL AGAIN BE THE MAIN THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN ON LATE THURSDAY AFTERNOON AND
EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
AGAIN...THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH THESE
STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

A POTENTIALLY ACTIVE THUNDERSTORM PATTERN IS FORECAST FROM LATE
THIS WEEKEND INTO EARLY NEXT WEEK. PERIODS OF THUNDERSTORMS ARE
POSSIBLE THROUGHOUT THIS TIME...ESPECIALLY DURING THE AFTERNOON
AND OVERNIGHT HOURS...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

In the hours before

Special weather statement, May 1, 8:54 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT TUE MAY 1 2012

NEZ050-020330-
BUTLER NE-
954 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY UNTIL 1030 PM
CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SHELBY...OR 16 MILES SOUTH OF
COLUMBUS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...RISING CITY...GARRISON AND SURPRISE.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4129 9736 4134 9715 4127 9708 4116 9707
      4109 9711 4109 9736
TIME...MOT...LOC 0249Z 262DEG 20KT 4121 9740

BOUSTEAD
Special weather statement, May 1, 9:08 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1008 PM CDT TUE MAY 1 2012

NEZ043-020345-
COLFAX NE-
1008 PM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLFAX COUNTY UNTIL 1045 PM
CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR SCHUYLER...OR 12 MILES
NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON AND HOWELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR EAST CENTRAL NEBRASKA.

LAT...LON 4174 9715 4174 9691 4147 9711 4149 9721
TIME...MOT...LOC 0304Z 224DEG 21KT 4151 9714

BOUSTEAD

The radar

The Omaha radar (KOAX), 95 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Seward

When
May 1, 9:37 PM CST to 9:40 PM CST
Where
Seward County, 1.73 mi NW of Utica
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.900, -97.350

Hail up to 1.25 inches in diameter fell in the Utica area for several minutes.

Hail, Cass

When
May 1, 11:44 PM CST
Where
Cass County, 2.32 mi SSE of Cedar Creek
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.000, -96.080

A few hailstones reached around dime-size near Highway 66 and 108th Street.

Hail, Douglas

When
May 2, 12:15 AM CST
Where
Douglas County, 0.52 mi W of Valley
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
41.320, -96.360

Hail up to dime-size fell at the NWS office.

Hail, Douglas

When
May 2, 12:40 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.260, -96.010

Reported along 120th from around Dodge Street to Blondo Street.

Hail, Douglas

When
May 2, 12:55 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.260, -96.010

Hail up to quarter-size fell near 32nd and Tucker Streets. Rainfall of 1.82 was also reported from the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368822, 368826, 368824, 368825, 368828.